Skip to Main Content

Chapter 27: Epilepsy

A 6-year-old boy is brought to clinic by his mom because she was told by his first-grade teacher that he is daydreaming in class. His mom has also noticed over the past few months that he does not always follow directions at home. She reports that previously her son was very eager to please and would always follow instructions. She is worried that he may have attention-deficit disorder (ADD). Because you are a thorough neurologist, you decide to check a routine electroencephalogram (EEG), which shows 2- to 3-second bursts of generalized spike and wave discharges at 3 Hz. What is the boy’s diagnosis, and what can you tell his mom about his prognosis?

A. He has ADD and will need lifelong medication.

B. He has absence seizures and will need lifelong medication.

C. He has ADD and should try harder at school.

D. He has absence seizures and will need medication now but will likely outgrow his epilepsy by adulthood.

D. The boy is having episodes of daydreaming while in class and not always following directions while at home. Both of these are likely related to absence seizures, which typically occur between the ages of 3 and 8 years. In typical absence seizures, we would expect to see only staring with minimal additional movements, and there would be a minimal, if any, postictal period. The EEG performed is abnormal with generalized discharges at 3 Hz, which is classic for typical absence epilepsy. Typical absence epilepsy usually remits by early adulthood, and the need for lifelong medication is rare. Although staring could be a manifestation of ADD, the EEG should be normal in that case. Abnormal EEG epileptiform discharges would alter this boy’s behavior, and he is unable to “try harder” and make his events go away.

A 32-year-old woman with complex partial epilepsy is seen in the emergency department for a breakthrough seizure. Her phenytoin dose is increased from 300 mg/d to 400 mg/d. A few days later, she comes to your office complaining of constant ataxia, nystagmus, and confusion. What is the most likely cause of her new symptoms?

A. She continues to have frequent complex partial seizures.

B. She has developed cerebellar ataxia.

C. She has phenytoin toxicity.

D. She has opioid intoxication.

C. This woman has signs of phenytoin toxicity with ataxia, nystagmus, and confusion. The phenytoin dose was increased in the emergency room due to a breakthrough seizure. Due to the zero-order kinetics of phenytoin, a small ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.